Over-the-Counter (OTC) creams and gels used by millions of people have caused serious reactions – including death when they were overused or misused. These creams and gels often contain chemicals that can lead to overdose if too much is used. In other cases, users can experience allergic reactions to chemicals in creams and gels, or the chemicals can react with other medications users are taking.
Take the case of Arielle Newman, a New York City-area high school track star died last year from a methyl salicylate sports cream overdose. The methyl salicylate built up in Newman’s body when she used large of the sports cream on her sore muscles. Methyl salicylate may have interacted with other aspirin-based medications she was using, causing cardiac arrest.
In 2005, Shiri Berg, 22, of North Carolina died of a lidocaine overdose when, after following instructions from a local hair-removal clinic, applied generous amounts of a numbing gel to her legs, covering them in plastic wrap. Berg passed out, convulsed, fell into a coma, and died. Blanca Bolanos, a 25-year-old from Arizona, also suffered convulsions, a two-year coma, and death after using a lidocaine-tetracaine cream prior to laser hair removal.
Skin is designed to protect the body; however, when strong chemicals meet sensitive or thin skin
Skin is designed to protect the body; however, when strong chemicals meet sensitive or thin skin, they can cause an allergic reaction, or dangerously flood the bloodstream.
Most OTC muscle creams contain menthol, camphor, and/or methyl salicylate, which is similar to topical aspirin. Users can experience aspirin overdose if the products are over-applied, used when taking other aspirin-based medications or pain patches, or used with wraps or a heating pad. Interactions can occur when taking blood-thinning prescription drugs. Topical anesthetics—lidocaine, benzocaine, tetracaine—can over numb skin and are dangerous when applied to broad parts of the body. Allergies are possible, particularly with benzocaine.
When applying hydrocortisone to the eyelids, armpits, and groin—where eczema, rashes, and allergic reactions are common, skin is thinner, and more folds exist—medications penetrate more deeply. Overuse can cause the skin to develop a resistance requiring more potent steroids, which may cause more side effects. OTC products that contain estrogen get absorbed through the skin and metabolize into estrogens in the body, causing the same side effects as estrogen pills: elevated blood pressure, breast tenderness, increased risk of breast cancer, abnormal vaginal bleeding, and endometrial hyperplasia, which can lead to uterine cancer.
Hydroquinone, used to lighten skin
Hydroquinone, used to lighten skin, can darken skin and is being investigated by federal regulators because of cancer-causing activity in tests. Also, self-tanners that contain dihydroxyacetone (DHA), a sugar derived from plants, can produce a tan that interacts with lasers, causing first- or second-degree burns or discolored skin. Retin-A and other vitamin A-based products used to treat acne and reduce wrinkle often thin the skin and can cause serious skin sensitivity. Neomycin and bacitracin can cause allergic, inflammatory reactions—which delay healing—in up to 10 percent of users.
Temporary tattoos made with black henna contain paraphenylenediamine, or PPD, a strong allergen in hair dye and that seriously affects two-percent of the population, some requiring hospitalization. Very gentle shampoos often contain a lathering agent called betaine, which cause serious reactions for one percent of the population including a red rash around the eyes and along the neck, with flaking, peeling, and itching.
Need Legal Help regarding Over-the-Counter Creams and Gels?
New York City, Long Island, New Jersey, and Florida
Our personal injury lawyers in New York are here to help you when you need it the most.